Alert archive / Iowa / River Flood Warnings in 2007

River Flood Warning 45, NWS Des Moines, IA

October 16, 2007Madison County, Warren County, Iowa

NWS Des Moines, IA issued this river flood warning at Oct 16, 2007, 8:11 PM CDT for Madison County, Warren County, Iowa. It was in force for 35 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2007, 8:11 PM CDT (01:11 UTC)
Expired
Oct 18, 2007, 7:39 AM CDT
In force
35 hr
Issued by
NWS Des Moines, IA
Flood severity
Minor

Counties Madison County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 45 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Middle River near Indianola (IDNI4). The gauge peaked at 17.17 ft at Oct 17, 2007, 3:00 PM CDT.

actionminormoderate15202510/1710/1810/19
Action stage
19 ft
Minor stage
23 ft
Moderate stage
26 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05486490, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KDMX 170111
FLWDMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
811 PM CDT TUE OCT 16 2007

...A FLOOD WARNING HAS BEEN ISSUED FOR THE MIDDLE RIVER...

IAC121-181-180111-
/O.NEW.KDMX.FL.W.0045.071017T0111Z-071018T0657Z/
/IDNI4.1.ER.071016T2007Z.071017T0600Z.071017T0657Z.NO/
811 PM CDT TUE OCT 16 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A 

* FLOOD WARNING FOR 
  THE MIDDLE RIVER AT INDIANOLA.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT  7:00 PM TUESDAY THE STAGE WAS 19.3 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 19.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 19.4 FEET BY 
  AFTER MIDNIGHT WEDNESDAY. THE RIVER WILL FALL BELOW FLOOD STAGE 
  BEFORE EARLY THURSDAY MORNING. 

$$
3 follow-up statements
000 
WGUS83 KDMX 170709
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
209 AM CDT WED OCT 17 2007

...A FLOOD WARNING CONTINUES FOR THE MIDDLE RIVER AND SOUTH SKUNK 
RIVER...

IAC121-181-180709-
/O.EXT.KDMX.FL.W.0045.000000T0000Z-071018T0722Z/
/IDNI4.1.ER.071016T2007Z.071017T0600Z.071017T0722Z.NO/
209 AM CDT WED OCT 17 2007

...FLOOD WARNING EXTENDED FOR
  THE MIDDLE RIVER AT INDIANOLA.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT 1:00 AM WEDNESDAY THE STAGE WAS 19.6 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 19.0 FEET. 
* FORECAST...THE RIVER WILL FALL BELOW FLOOD STAGE BY THIS AFTERNOON.

$$

IAC123-180709-
/O.CON.KDMX.FL.W.0043.000000T0000Z-071019T0700Z/
/OOAI4.1.ER.071016T0534Z.071017T0330Z.071018T0700Z.NO/
209 AM CDT WED OCT 17 2007

THE FLOOD WARNING CONTINUES FOR
  THE SOUTH SKUNK RIVER AT OSKALOOSA.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT 1:30 AM WEDNESDAY THE STAGE WAS 19.8 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 17.0 FEET. 
* FORECAST...THE RIVER WILL FALL BELOW FLOOD STAGE AFTER MIDNIGHT 
  THURSDAY.

$$
000 
WGUS83 KDMX 171353
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
853 AM CDT WED OCT 17 2007

...THE FLOOD WARNING FOR THE MIDDLE RIVER HAS BEEN CANCELLED...

IAC121-181-180153-
/O.EXT.KDMX.FL.W.0045.000000T0000Z-071018T1353Z/
/IDNI4.1.ER.071016T2007Z.071017T1300Z.071017T1353Z.NO/
853 AM CDT WED OCT 17 2007

THE FLOOD WARNING HAS BEEN CANCELLED FOR THE MIDDLE RIVER AT 
INDIANOLA.
* AT 8 AM WEDNESDAY THE STAGE WAS MANUALLY READ AT 16.0 FEET.
* FLOOD STAGE IS 19.0 FEET.

$$
000 
WGUS83 KDMX 181239
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
739 AM CDT THU OCT 18 2007

...THE FLOOD WARNING FOR THE MIDDLE RIVER HAS BEEN CANCELLED...

IAC121-181-181309-
/O.CAN.KDMX.FL.W.0045.000000T0000Z-071018T1353Z/
/IDNI4.1.ER.071016T2007Z.071017T1300Z.000000T0000Z.NO/
739 AM CDT THU OCT 18 2007

THE FLOOD WARNING HAS BEEN CANCELLED FOR 
THE MIDDLE RIVER AT INDIANOLA.
* AT 7 AM THURSDAY THE STAGE WAS 14.1 FEET.
* FLOOD STAGE IS 19.0 FEET.
* THE RIVER HAS FALLEN BELOW FLOOD STAGE...AND NO 
  ADDITIONAL FLOODING IS FORECAST AT THIS TIME.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Oct 16, 7:04 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Oct 16, 7:04 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
704 PM CDT TUE OCT 16 2007

.UPDATE...
ADDED 00Z TAF DISCUSSION.

&&

.DISCUSSION...
THE ACTIVE WEATHER PATTERN OVER THE CENTRAL U.S. WILL REMAIN THE
FORECAST CONCERN THROUGH EARLY FRIDAY.  DEEP AND VERTICALLY STACKED
LOW OVER SOUTHERN MN IS FINALLY WEAKENING ITS GRIP ON IA.  FLOW
AROUND THE LOW HAS ACTUALLY BROUGHT IN DRIER AIR TEMPORARILY WHICH
KILLED PRECIP CHANCES OVER THE CWA...WITH THE EXCEPTION OF PATCHY
DRIZZLE OR A FEW SPRINKLES.  FOR TONIGHT...LOW CLOUDS WILL HAVE AN
IMPACT ON TEMPS SO WE ARE NOT LOOKING FOR MUCH IN THE WAY OF DIURNAL
TRENDS.  WE EXPECT SOME CLEARING FM THE SW/SRN SECTIONS NORTHWARD
BUT WE QUICKLY GO INTO A WARM ADVECTION PATTERN OVERNIGHT SO SKIES
OVER THE FAR SOUTH SHOULD BE PARTLY CLOUDY AT BEST BUT NORTH OF I-80
WE SHOULD STAY PRETTY SOCKED IN.  EXPECT TO SEE SOME PATCHY FOG AS
WELL BUT WITH CLOUD COVER THE FOG SHOULD NOT RESTRICT VSBYS MUCH.

FOR WEDNESDAY...THE NEXT STRONG UPPER LEVEL SYSTEM WILL STRENGTHEN
THE SURFACE LOW OVER THE WESTERN HIGH PLAINS.  MOISTURE RETURN IS
ALREADY ON THE WAY AS UPPER 50/LOW 60S DEWPOINTS ALREADY IN OK/AK
PUSHING NORTH.  WITH THE AMOUNT OF LIFT/FORCING AHEAD OF THIS SYSTEM
I EXPECT PCPN TO START OVER THE WEST BY NOON.  THE BETTER
INSTABILITY REMAINS TO OUR SOUTH WHERE A SUBSTANTIAL THREAT FOR
SEVERE WEATHER EXISTS.  OVER SOUTHERN IOWA INSTABILITY IS MARGINAL
BUT MAY BE ENOUGH FOR ISOLATED SEVERE...ESPECIALLY WHEN THE 60-80KT
JET SWINGS AROUND THE UPPER LEVEL SYSTEM.  AS THE UPPER LOW BEGINS
TO SWING NE ACROSS IA LATE WEDNESDAY NIGHT INTO THURSDAY RAIN...AND
QUITE A BIT OF IT WILL FALL OVER CENTRAL IOWA.  THE THUNDERSTORM
THREAT SHOULD WAIN AFTER THE EVENING HOURS BUT FLOODING CONCERNS
WILL NEED TO BE MONITORED.  WILL LET THE MID SHIFT CONSIDER WATCH
AREAS ONCE HIGHER QPF AREAS BECOME BETTER DEFINED.  THIS SYSTEM IS
MORE PROGRESSIVE THAN THE LAST ONE SO BY LATE THURSDAY NIGHT/FRIDAY
MORNING THE RAIN SHOULD END FROM SW TO NE.  STAYED COOL ON TEMPS FOR
THE START OF THE WEEKEND THOUGH WITH UPPER RIDGE BUILDING OVER THE
CWA SATURDAY WE MAY BE TOO COOL.  THE NEXT LONG WAVE TROUGH IS
SLATED TO MOVE ACROSS THE CWA SUNDAY/SUNDAY NIGHT BUT AT LEAST FOR
NOW THE LOW DOES NOT CLOSE OFF AND THE TROUGH REMAINS PROGRESSIVE.
INTRODUCED SHOWERS FOR THIS TIME FRAME.

&&

.AVIATION...17/00Z
MAINLY MVFR STRATUS SHIELD ALONG AND NORTH OF KDSN-KDSM-KOTM LINE
SHOULD CONTINUE LIFTING NORHTWARD TONIGHT WITH EXTRAPOLATION EXITING
NORTHERN PORTIONS AND KMCW AROUND 08Z.  NEXT SYSTEM WILL QUICKLY
DEVELOP OVER THE PLAINS WED WITH SURFACE LOW THROUGH KS AND NE BY
00Z.  CONVECTION SHOULD SPREAD INTO IA AHEAD OF SYSTEM DURING THE
AFTERNOON AFFECTING SRN SITES...KDSM/KOTM FIRST.  HIGHER PROBABILITY
OF THUNDER THERE SO CARRIED IN BODY OF FORECAST...BUT DID NOT
MENTION FARTHER NORTH YET UNTIL CONFIDENCE INCREASES.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FAB/JAJ/BSS
Hazardous weather outlook, Oct 16, 3:36 PM CDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
336 PM CDT TUE OCT 16 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-172045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
336 PM CDT TUE OCT 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SEVERAL RIVER FLOOD WARNINGS ARE IN EFFECT DUE TO RUNOFF FROM
PREVIOUS DAYS RAINFALL.  PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS RETURN TO THE FORECAST WEDNESDAY AFTERNOON TO
THURSDAY AS ANOTHER STORMS SYSTEM EJECTS OUT OF THE ROCKIES. SOME
OF THESE STORMS MAY AGAIN PRODUCE HEAVY RAINFALL WITH AMOUNTS FROM
ONE TO TWO INCHES POSSIBLE...AND THE POTENTIAL FOR LOCALLY HIGHER
AMOUNTS. THIS MAY CAUSE ADDITIONAL FLOODING...OR EXASPERATE
FLOODING ALREADY IN PROGRESS.

A FEW STORMS MAY ALSO BE SEVERE OVER THE SOUTHERN HALF OF IOWA
WITH LARGE HAIL...AND STRONG WINDS BEING THE MAIN SEVERE THREATS.

.SPOTTER INFORMATION STATEMENT...

THE POTENTIAL FOR SEVERE WEATHER SPOTTER ACTIVATION IS RELATIVELY
LOW FOR THE TIME BEING.  REPORTS OF HEAVY RAIN AND FLOODING MAY BE
NEEDED AND ARE ALWAYS APPRECIATED.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 3:50 AM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Boone, Calhoun and 27 more24 hr
Oct 17, 11:03 AM CDTRiver Flood WarningDMXHumboldt, Kossuth10 days

Nearby

River Flood Warnings in Iowa, 2007Every river flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.